Alert archive / Kentucky / Freeze Warnings in 2017
Freeze Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this freeze warning at Mar 11, 2017, 10:02 AM EST for 4 counties in Kentucky. It took effect at Mar 11, 2017, 9:00 PM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2017, 10:02 AM EST (15:02 UTC)
- In effect from
- Mar 11, 2017, 9:00 PM EST
- Expired
- Mar 12, 2017, 11:15 AM EDT
- In force
- 13 hr
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY
The radar
The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- -160 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135 WWUS71 KRLX 111502 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1002 AM EST Sat Mar 11 2017 ...Another Hard Freeze Expected Tonight... Temperatures in the low to mid 20s will create hard freeze conditions across Northeast Kentucky overnight. Many fruit trees and strawberry crops are already vulnerable to sub freezing temperatures due to the unusually warm February. KYZ101>103-105-112315- /O.EXP.KRLX.FZ.W.0001.000000T0000Z-170311T1500Z/ /O.NEW.KRLX.FZ.W.0002.170312T0200Z-170312T1700Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 1002 AM EST Sat Mar 11 2017 ...FREEZE WARNING IN EFFECT FROM 9 PM EST THIS EVENING TO 1 PM EDT SUNDAY... ...FREEZE WARNING HAS EXPIRED... The National Weather Service in Charleston has issued a Freeze Warning, which is in effect from 9 PM EST this evening to 1 PM EDT Sunday. * Temperatures...In the low to mid 20s. * Timing...Tonight and Sunday morning. * Impacts...Significant crop damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Zwier
3 follow-up statements
941 WWUS71 KRLX 112352 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 652 PM EST Sat Mar 11 2017 ...Another Hard Freeze Expected Tonight... Temperatures in the low to mid 20s will create hard freeze conditions across Northeast Kentucky overnight. Many fruit trees and strawberry crops are already vulnerable to sub freezing temperatures due to the unusually warm February. KYZ101>103-105-120800- /O.CON.KRLX.FZ.W.0002.170312T0200Z-170312T1700Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 652 PM EST Sat Mar 11 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT SUNDAY... * Temperatures...In the low to mid 20s. * Timing...Tonight and Sunday morning. * Impacts...Significant crop damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TRM
958 WWUS71 KRLX 120715 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 315 AM EDT Sun Mar 12 2017 ...Another Hard Freeze Expected Tonight... Temperatures in the low to mid 20s will create hard freeze conditions across Northeast Kentucky overnight. Many fruit trees and strawberry crops are already vulnerable to sub freezing temperatures due to the unusually warm February. KYZ101>103-105-121515- /O.CON.KRLX.FZ.W.0002.000000T0000Z-170312T1700Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 315 AM EDT Sun Mar 12 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... * Temperatures...In the mid 20s. * Timing...Tonight and Sunday morning. * Impacts...Significant crop damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
869 WWUS71 KRLX 121515 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1115 AM EDT Sun Mar 12 2017 KYZ101>103-105-121615- /O.CAN.KRLX.FZ.W.0002.000000T0000Z-170312T1700Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 1115 AM EDT Sun Mar 12 2017 ...FREEZE WARNING IS CANCELLED... The National Weather Service in Charleston has cancelled the Freeze Warning. Temperatures at most locations across Northeast Kentucky have risen above freezing. A marginal freeze is expected tonight and again Monday night, but in coordination with the Kentucky Ag Center an additional freeze warning will not be issued for marginal freezes at this time. Additional hard freezes are expected mid week, which will be detrimental to fruit crops, and will likely require additional freeze warnings. $$ Zwier
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Mar 11, 8:16 AM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Mar 11, 8:16 AM EST, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Charleston WV 816 AM EST Sat Mar 11 2017 .SYNOPSIS... High pressure with chilly arctic air today into Sunday. Brief warm up Monday before strong coastal low brings more cold and snow to the region. High pressure for the end of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 815 AM Saturday... Its still very cold, but temperatures are warming across the northern mountains this morning and wind chill values have risen above advisory criteria, thus allowed advisory to expire. Also tweaked hourly temps and winds based on current obs and hi-res model trends. As of 300 AM Saturday... A ridge of high pressure at the sfc extends from central Canada, southeast into the central plains, and east across the OH valley and WV through the weekend. A cold Arctic air accompany this feature allowing temperatures to stay close or below freezing during the afternoon, and into the 20s lowlands and single digits higher elevations tonight. Skies will be mostly clear with some high level clouds passing through. Moderate gusty winds and temperatures in the single digits produced dangerous wind chills early this morning. Went with the blend of models for temperatures through the period. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... As of 230 AM Saturday... Low pressure tracks well to our south on Sunday with high pressure building over the region. Even with mostly sunny skies, the temps will remain well below normal. Another cold night is expected as well with mostly lows down in the 20s. Sky cover may increase enough by early Monday morning to keep temps from really bottoming out. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 255 PM Saturday... ...Major winter storm possible Monday night through Tuesday... ...Well below average temps until the end of the week.... The consensus of the models continue to highlight a major winter storm moving up the East Coast through the first half of the work week. Confidence is quite high that low pressure will form somewhere near the Carolinas Monday and track northward along the coast through Tuesday night. However, there is still uncertainty on the exact track and intensity of this system. Although the probability of heavy snow across the Northeast Mountains of West Virginia is growing, the exact track and intensity of the low will determine how much snowfall we will see. We will have a brief warmup during the day Monday as a warm front crosses through. However, the warm air does not hang around long as intensifying coastal low tracks up the East Coast. How quickly this system phases and wraps up will determine the timing of the cold air Monday night. Current thinking is that with the current forecast mean track between ensemble and operational model guidance, we should transition from rain to snow late Monday night even across the Lowlands, with all snow likely at higher elevations. The heaviest snow would fall before midday Tuesday, but strong CAA combined with wraparound moisture and another shortwave diving south amplifying upper trough, will keep threat for snow through Wednesday. Still a few days for the models to sort out the finer details. However, based on current model consensus, there is enough confidence to at least mention the possibility for heavy snow across our Northeast zones and the mountains in the HWO. High pressure finally builds in towards the end of the week and we may even see our temps climb back to near average values by the end of the period. && .AVIATION /13Z SATURDAY THROUGH WEDNESDAY/... As of 630 AM Saturday... Satellite images show upper level clouds crossing the area from west to east. Otherwise, a high pressure will provide mostly clear. Expect widespread VFR conditions through the period. Winds will become light west to northwest today. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Gusty winds will tend to vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EST 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 12Z SUNDAY... Low chance of IFR across the south in snow Saturday night. IFR possible in snow area wide Monday night through Tuesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...Freeze Warning until 10 AM EST this morning for KYZ101>103-105. VA...None. && SYNOPSIS...ARJ/MPK NEAR TERM...ARJ/MZ SHORT TERM...MPK LONG TERM...MPK AVIATION...ARJ
Hazardous weather outlook, Mar 11, 8:12 AM EST, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 812 AM EST Sat Mar 11 2017 KYZ101>103-105-121315- Greenup-Carter-Boyd-Lawrence KY- 812 AM EST Sat Mar 11 2017 ...FREEZE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for northeast Kentucky. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ027-028-030>032-039-040-515>526-121315- Clay-Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 812 AM EST Sat Mar 11 2017 This Hazardous Weather Outlook is for much of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence continues to grow that a major winter storm will track up the East Coast Monday Night through Tuesday. The potential exists for a heavy snowfall and accumulations will depend on the exact track and intensity of this system. A Winter Storm Watch will likely be needed if current forecast remains on track. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-013>020-024>026-029- 033-034-121315- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood- Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Mingo-Logan-Boone-Gilmer-McDowell-Wyoming- 812 AM EST Sat Mar 11 2017 This Hazardous Weather Outlook is for southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Warnings in Kentucky, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.